Mother says daughter overdosed because of "negligent" school nurse

Wednesday, March 13, 2013 - 12:00pm

Jetzabel Argueta is devastated, confused, and angry after she says she almost lost her only child.

Nine-year old Laishla is a student at Vilas Elementary School. She’s a die-hard Justin Beiber fan, and loves her stuffed animals.

But unlike her friends, Laishla is a diabetic, and so, last Friday during her lunch hour, she went to the school nurse to get her daily insulin shot. But a few hours later, something unexpected happened, and that’s when her mother says it all went wrong.

“The nurse called me and told me that my daughter really wasn’t feeling well, that she was shivering a lot, that she had a hard time speaking, and that she looked really pale,” said Jetzabel.

Laishla was losing consciousness. Jetzabel immediately left work to pick her up, and when she got to the school, she couldn't understand why her daughter was having such a bad reaction to the medication.

But then, the school nurse showed Jetzabel the syringe she used to administer the insulin, and to Jetzabel's horror, it was the wrong one. According to hospital records, the nurse used the incorrect needle and gave Laishla 70 units of insulin instead of 7 units, causing her to overdose.

“I was very concerned because this isn’t the first time this nurse has taken care of my daughter," said Jetzabel.

El Paso Independent School District released the following statement:

“The District is taking the allegation very seriously. EPISD police and administration are investigating the matter."

"The only thing I want is for them to do something. For them to realize that I am a mother, upset beyond words, because she is my only daughter, and I could have lost her in an instant because of a mistake the nurse made. I think all nurses should know how to properly care for a patient," said Jetzabel.

She plans on suing the district. Her daughter spent two days in the hospital and is now recovering at home.
 

News

Reader Comments

Post new Comment